Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Midland/Odessa, TX

March 17, 1999Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Mar 17, 1999, 8:40 PM CST for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1999, 8:40 PM CST (02:40 UTC)
Expired
Mar 17, 1999, 11:30 PM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1999-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1999-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 180241
FFWMAF
TXC443-180530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
840 PM CST WED MAR 17 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 1130 PM CST

* AT 835 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR...AND
  SURFACE WEATHER OBSERVATIONS HAD INDICATED THAT CLUSTERS OF
  THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED OVER TERRELL
  COUNTY... MOVING NORTH-NORTHEAST AT 15 MPH.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS PARTS OF TERRELL COUNTY THROUGH 1140 PM CST.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!J

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:44 AM CST, 16 hours 56 minutes earlier.

Area forecast discussion, Mar 17, 3:44 AM CST, 16 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
344 AM CST WED MAR 17 1999

08Z SFC MAP INDICATED COLD FRONT FROM SOUTHEAST NEBRASKA THROUGH
NORTHWEST KANSAS. MEANWHILE SATELLITE ATTM INDICATING UPPER LOW
SPINNING ALONG MEXICO/ARIZONA BORDER. THESE TWO FEATURES WILL BE THE
MAIN PLAYERS THIS FORECAST CYCLE. SO FAR LOW LEVEL MOISTURE RETURN
HAS BEEN SHALLOW JUDGING BY MEAGER 85H DEW POINTS 00Z WED. MODELS
INDICATING BULK OF DEEP MOISTURE WITH THIS SYSTEM WILL PASS EAST OF
MAF CWA AHEAD OF DRY LINE ON EASTERN BORDER COUNTIES AND COLD FRONT
NORTHERN BORDER COUNTIES BY THIS EVENING...SO BY FAR THE BEST CHANCE
OF ANY CONVECTION WOULD BE IN SCURRY COUNTY LATE TODAY NEAR DRY LINE
AND APPROACHING COLD FRONT.

EXPECTING COLD FRONT TO MOVE THROUGH THE CWA TONIGHT WITH WINDS
PICKING UP TO AT LEAST BREEZY CATEGORY NORTHERN COUNTIES. SOME
MOISTURE DOES TRY TO WRAP AROUND SFC LOW ONCE FRONT DOES PASS...
PARTICULARLY ACROSS NORTHERN COUNTIES SO DID MENTION CHANCE
OF SHOWERS MOST OF PERMIAN BASIN NORTHWARD INCLUDING SOUTHEAST NEW
MEXICO. WILL MENTION CHANCE OF TSRA TONIGHT IN EASTERN NEW MEXICO
COUNTIES CLOSER TO UPPER LOW.

THURSDAY LOOKS TO BE A VERY COOL DAY WITH STRONG CAA AND DECENT
AMOUNT OF LOW CLOUDS ESPECIALLY NORTHERN HALF OF CWA. UPPER LOW
CENTER WILL MOVE ACROSS NORTHERN CWA THIS PERIOD. MENTIONED CHANCE
OF SHRA WITH UPPER LOW AGAIN ACROSS PERMIAN BASIN NORTH. WAS NOT
CRAZY ABOUT CONVECTION CHANCES THURSDAY WITH SUCH STRONG CAA AND LOW
CLOUD COVER EXPECTED ALONG WITH MARGINAL MOISTURE.

MAF 070/037/047/030 -22
CNM 066/035/049/030 222
MRF 065/032/047/026 011
P07 075/046/060/036 220

12

In the hours before

Special weather statement, Mar 17, 3:27 PM CST, 5 hours 13 minutes before
NMZ027>029-TXZ045>048-050>052-058>063-067>070-075-081-082-181130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
325 PM CST (225 PM MST) WED MAR 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS    DAWSON     HOWARD      MIDLAND  SCURRY  WINKLER
BORDEN     ECTOR      JEFF DAVIS  PECOS    TERRELL CULBERSON
BREWSTER   GAINES     LOVING      REAGAN   UPTON
CRANE      GLASSCOCK  MARTIN      REEVES   WARD

AND IN SOUTHEAST NEW MEXICO:

EDDY  LEA

SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON THE
MEXICO/ARIZONA/NEW MEXICO BORDER WILL MOVE SLOWLY EAST THIS
AFTERNOON AND TONIGHT.  MEANWHILE A DRY LINE WILL FORM ACROSS THE
EASTERN PERMIAN BASIN AND TERRELL COUNTY BY LATE THIS AFTERNOON AHEAD
OF A COLD FRONT.  LOW LEVEL MOISTURE WILL INCREASE TODAY AHEAD OF THE
DRY LINE AND FRONT RESULTING IN THE CHANCE OF THUNDERSTORMS LATE
TODAY...BEGINNING IN THE SOUTHEASTERN NEW MEXICO AND SPREADING
SOUTHEAST.  THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE
CENTERED JUST WEST OF EL PASO BY THIS EVENING...BRINGING THE THREAT
OF NON-SEVERE MULTI-CELLED THUNDERSTORMS ACROSS THE EASTERN COUNTIES
OF WEST TEXAS LATE TODAY AND TONIGHT.  CONDITIONS ARE ALSO
FAVORABLE FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT IN
TERRELL AND SOUTHERN BREWSTER COUNTIES.  SPOTTER ACTIVATION MAY BE
NEEDED THIS EVENING IN THESE TWO COUNTIES.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

JD/EGB
Special weather statement, Mar 17, 6:59 PM CST, 1 hour 41 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-180600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
658 PM CST (558 PM MST) WED MAR 17 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT CST FOR THE FOLLOWING COUNTIES IN THE PERMIAN BASIN
AND SOUTHWEST TEXAS...ANDREWS...DAWSON...BORDEN...HOWARD...SCURRY...
GLASSCOCK...REAGAN...TERRELL...CRANE...MIDLAND...ECTOR...PECOS...
UPTON...MARTIN...AND WINKLER COUNTIES.
Special weather statement, Mar 17, 8:30 PM CST, 10 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-180600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
830 PM CST WED MAR 17 1999

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
ECTOR...WINKLER AND CRANE COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
THE FOLLOWING COUNTIES IN THE PERMIAN BASIN AND SOUTHWEST TEXAS
ANDREWS...DAWSON...BORDEN...HOWARD...SCURRY...GLASSCOCK...REAGAN...
TERRELL...MIDLAND...PECOS...UPTON...AND MARTIN COUNTIES.
Special weather statement, Mar 17, 8:30 PM CST, 10 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-180600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
830 PM CST WED MAR 17 1999

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
ECTOR...WINKLER AND CRANE COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
THE FOLLOWING COUNTIES IN THE PERMIAN BASIN AND SOUTHWEST TEXAS
ANDREWS...DAWSON...BORDEN...HOWARD...SCURRY...GLASSCOCK...REAGAN...
TERRELL...MIDLAND...PECOS...UPTON...AND MARTIN COUNTIES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:06 PM CSTSevere Thunderstorm WarningMAFCrane34 min
Mar 17, 6:15 PM CSTSevere Thunderstorm WarningMAFPecos50 min
Mar 17, 6:42 PM CSTSevere Thunderstorm WarningMAFEctor48 min
Mar 17, 6:44 PM CSTSevere Thunderstorm WarningMAFCrane51 min
Mar 17, 7:01 PM CSTTornado WarningMAFEctor34 min
Mar 17, 7:26 PM CSTSevere Thunderstorm WarningMAFAndrews44 min
Mar 17, 7:32 PM CSTSevere Thunderstorm WarningMAFEctor48 min
Mar 17, 7:43 PM CSTSevere Thunderstorm WarningMAFGaines47 min
Mar 17, 7:49 PM CSTSevere Thunderstorm WarningMAFTerrell46 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.